Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 126, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2008, 7:40 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2008, 7:40 PM CDT (00:40 UTC)
- Expired
- May 25, 2008, 8:00 PM CDT
- In force
- 20 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Pawnee County, KS, Rush County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 5:51 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1684 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1838 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 260041 SVRDDC KSC145-165-260100- /O.NEW.KDDC.SV.W.0126.080526T0040Z-080526T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 740 PM CDT SUN MAY 25 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RUSH COUNTY IN CENTRAL KANSAS. NORTH CENTRAL PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 800 PM CDT * AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN RUSH COUNTY...OR 7 MILES SOUTHWEST OF SHAFFER...MOVING NORTHEAST AT 23 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS WARNING REPLACES THE TORNADO WARNING ISSUED FOR SOUTHEAST RUSH COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR SOUTHWESTERN KANSAS. LAT...LON 3843 9903 3831 9903 3830 9917 3838 9917 TIME...MOT...LOC 0040Z 242DEG 20KT 3838 9911 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:06 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, May 25, 3:06 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT SUN MAY 25 2008 .DISCUSSION... DAYS 1-2... SEVERE AND FLOOD CHANCES WILL BE THE MAIN FORECAST HEADACHES TODAY. 12Z UPPER AIR OBS CONTINUE TO INDICATE SOUTHWESTERLY FLOW ALOFT OVER THE PLAINS, WITH THE RIGHT ENTRANCE REGION OF A 90-100 KT JET STREAK OVER WESTERN KANSAS. 850MB DEWPOINTS WERE AROUND 9 C THIS MORNING, BUT JUST TO THE SOUTH OVER AMA THEY WERE 17 C. SFC DEWPOINTS WERE IN THE LOW 60S ONLY IN OUR FAR EASTERN COUNTIES AS OF 15Z THIS MORNING. HOWEVER, WITH PRESSURES FALLING OVER EASTERN CO, THE MOISTURE HAD MOVED WESTWARD AS OF 19Z. 18Z SOUNDING THAT HAD JUST COME IN SHOWS OVER 3000 J/KG FOR DDC WITH LITTLE CAP LEFT. STORMS HAVE ALREADY BEGUN TO FIRE ALONG THE AXIS OF HIGHEST MOISTURE CONVERGENCE FROM THE TX PANHANDLE INTO THE SCOTT CITY AREA. A TROUGH AXIS HAS SHIFTED WINDS TO THE NORTHEAST ACROSS NW KS, WITH THE CONVERGENCE BOUNDARY ALONG OUR NORTHERN CWA. ONE STORM ALONG THAT BOUNDARY HAS ALREADY BECOME SEVERE, WITH GOLFBALL HAIL REPORTS ALREADY COMING IN. TORNADO WATCH HAS ALREADY BEEN ISSUED FOR ALL BE THE FAR NORTH AND FAR EAST CWA. SHEAR IS NOT THAT IMPRESSIVE SO FAR WITH VEERED SFC WINDS SO FAR, AND LCLS ARE RATHER HIGH. HOWEVER, AS THE EVENING PROGRESSES THE SHEAR WILL INCREASE AND LCL VALUES RISE AS TEMPERATURES BEGIN TO FALL AND MOISTURE CONTINUES TO INCREASE. LARGE HAIL AND HIGH WINDS WILL CONTINUE TO BE THE MAIN THREAT, BUT TORNADOES ARE NOT OUT OF THE QUESTION, PARTICULARLY IN THE NORTH NEAR THE BOUNDARY. THE GFS AND NAM BOTH BRING CONVECTION OUT THROUGH NORTH CENTRAL KANSAS THIS EVENING, CONTINUING UNTIL SHORTLY AFTER MIDNIGHT. HOW MUCH WE GET DEPENDS ON EXACTLY WHAT MODEL IS LOOKED AT, WITH THE NAM HAVING A OVER AN INCH ACCUMULATION IN ELLIS AND TREGO COUNTIES. THIS WOULD EXCEED FLOOD GUIDANCE, BUT IT IS STILL SOMEWHAT UNCERTAIN IF THEY WILL GET THAT MUCH. HOWEVER, PW VALUES GET UP ABOVE 1.5 INCHES THIS EVENING, AND THAT AREA HAS RECEIVED A LOT OF RAINFALL OVER THE PAST FEW DAYS. REPORTS FROM ELLIS COUNTY EM INDICATES THAT THE SALINE RIVER AND BIG CREEK HAVE BEEN RUNNING HIGH. MORE STORMS COULD PUT US OVER THE EDGE FOR AREAL OR EVEN SOME RIVER FLOODING, SO PUT ELLIS AND TREGO IN A FLOOD WATCH UNTIL 12Z TOMORROW MORNING. TOMORROW, SOUTHWESTERLY FLOW CONTINUES WITH ANOTHER WEAK VORT MAX POSSIBLY COMING OUT. A FAIRLY VIGOROUS SFC FRONT WILL MOVE DOWN INTO OUR NORTHERN COUNTIES BY TOMORROW AFTERNOON. LOWERED HIGHS A BIT IN THE NORTH INTO THE UPPER 70S TO LOW 80S. SHEAR WILL BE STRONG AROUND THE VICINITY OF THE FRONTAL BOUNDARY, AND THE NAM SHOWS CAPE AROUND 3000 J/KG JUST BEHIND THE FRONT. THERE COULD ALSO BE SOME DEVELOPMENT ALONG THE DRYLINE WHICH SHOULD PUSH INTO OUR CENTRAL CWA BY AFTERNOON. EXACT PLACEMENT OF BOUNDARIES WILL DEPEND ON OUTFLOW, BUT SEVERE WEATHER WILL AGAIN BE A POSSIBILITY OVER WESTERN KS MONDAY AFTERNOON AND EVENING. THE SFC FRONT WILL CONTINUE TO PUSH SOUTH MONDAY NIGHT AND SHOULD BE THROUGH ALL BUT OUR FAR SOUTHEASTERN CWA TUESDAY. HIGHS TUESDAY SHOULD ONLY BE IN THE UPPER 60S TO LOW 70S WITH NORTHERLY WINDS, LINGERING CLOUDS, AND 850MB TEMPS IN THE SINGLE DIGITS. A SHORTWAVE MOVING INTO THE CENTRAL PLAINS WILL KEEP A CHANCE FOR PRECIP BEHIND THE FRONT. THERE WILL NOT BE MUCH SFC BASED CAPE, BUT SOME ELEVATED STORMS ARE POSSIBLE, SO INCLUDED SHOWERED WITH ISOLATED STORMS IN THE WORDING. DAYS 3-7... THE EXTENDED FORECAST WILL REMAIN NEARLY THE SAME...ONLY MADE MINOR TWEAKS AND SMOOTHING CHANGES. THE 25/00Z ECMWF AND THE 12Z RUNS OF THE GFS AND CANADIAN ARE ALL IN GOOD AGREEMENT OUT TO ABOUT 120 HOURS. THEN THE ECMWF PEELS OFF AN UPPER WAVE THROUGH THE NORTHERN PLAINS WHILE THE GFS IS MORE BROAD IN THE UPPER WAVE IT BRINGS EAST THROUGH THE NORTHERN-CENTRAL PLAINS ABOUT 24 HOURS LATER. SO...THE LATEST MORE PROGRESSIVE ECMWF IS FAVORED OVER THE GFS. THE DAYS 4-5 GRIDS BRING A CHANCE FOR STORMS INTO FRIDAY AFTERNOON AND THROUGH FRIDAY NIGHT. THINK THIS IS A GOOD BET BASED ON THE TREND OF LATE. IN THE NEARER TERM...I LIKE THE LOWER TEMPS FOR TUESDAY IN THE MID 60S N TO MID 70S S. THIS WILL MAKE IT EASIER FOR MY WEDNESDAY PERIOD OF SLOWLY RECOVERING TEMPERATURES AND SLOWLY BREAKING UP CLOUDS. THURSDAY AND FRIDAY WILL SEE A WARM UP INTO THE 90S OVER MOST OF DDCS CWA BUT ONLY IN THE MID TO UPPER 80S IN OUR NORTHWESTERN SECTIONS. SATURDAY AND SUNDAY GRIDS WILL LEFT ALONE WITH NO POPS AND CONTINUED SLIGHTLY ABOVE NORMAL MAX TEMPS. FOR THE 8 TO 14 DAY OUTLOOK...RAISED THE TEMPS TO ABOVE NORMAL AND KEPT PRECIP NEAR NORMAL. NORMAL LOW AND HIGH TEMPS ARE 82/56F FOR DDC AND THESE SHOULD BE EASY TO BEAT WITH PLENTY OF SUNSHINE. .AVIATION... SCT TO BKN CU WILL EXIST THROUGH SUNDOWN ACROSS ALL TAF SITE...GENERALLY AROUND 050-060 FEET. ALSO...EXPECT WIDELY SCATTERED CONVECTIVE STORMS AT GCK AND DDC SITES THROUGH 23Z ...AND FROM 23Z-04Z IN THE HYS AREA. VSBYS COULD GO DOWN TO 4SM IN THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 90 58 69 / 40 40 50 30 GCK 63 84 55 68 / 40 40 50 30 EHA 61 90 56 72 / 30 20 40 30 LBL 64 94 56 71 / 30 30 40 30 HYS 63 80 55 68 / 60 50 70 40 P28 70 93 65 76 / 40 40 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING FOR KSZ030-031. && FN26/12/12
Hazardous weather outlook, May 25, 4:18 AM CDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 418 AM CDT SUN MAY 25 2008 KSZ030-031-043>046-061>066-074>081-084>090-261000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 418 AM CDT SUN MAY 25 2008 /318 AM MDT SUN MAY 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AS LOW PRESSURE DEEPENS IN EASTERN COLORADO...RICH GULF MOISTURE WILL RETURN INTO SOUTHWEST KANSAS. AN UPPER AIR DISTURBANCE WILL HELP TO IGNITE SOME THUNDERSTORMS ALONG A DRYLINE IN FAR WESTERN KANSAS BY LATE THIS AFTERNOON WITH SCATTERED THUNDERSTORMS MOVING FROM WEST TO EAST INTO THE EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARD WITH AN ISOLATED TORNADO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS AN UPPER LEVEL SYSTEM APPROACHES ON MONDAY AFTERNOON A COLD FRONT WILL DROP INTO NORTHERN KANSAS...THEN MOVE ACROSS SOUTHWEST KANSAS BY MONDAY EVENING. MORE WIDESPREAD THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE FORECAST FROM THE AFTERNOON INTO THE NIGHT. MORE THUNDERSTORMS ARE ANTICIPATED ON FRIDAY AS AN UPPER AIR DISTURBANCE MOVES ACROSS THE HIGH PLAINS. SOME MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE REQUIRED INITIALLY IN THE SCOTT CITY TO HAYS AREA BY LATE AFTERNOON...THEN MOST AREAS BY EVENING THROUGH MIDNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06/01
In the hours before
Local storm report, May 25, 6:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 N LA CROSSE 38.56N 99.31W
05/25/2008 E1.00 INCH RUSH KS LAW ENFORCEMENT
0635 PM HAIL 1 W LA CROSSE 38.53N 99.33W
05/25/2008 E1.75 INCH RUSH KS LAW ENFORCEMENT
&&
18Local storm report, May 25, 6:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 2 E LA CROSSE 38.53N 99.27W
05/25/2008 E1.25 INCH RUSH KS TRAINED SPOTTER
&&
MBLocal storm report, May 25, 7:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 6 NW SCOTT CITY 38.54N 100.99W
05/25/2008 E1.75 INCH SCOTT KS PUBLIC
0435 PM HAIL 10 W SCOTT CITY 38.48N 101.09W
05/25/2008 E2.50 INCH SCOTT KS PUBLIC
&&
26Local storm report, May 25, 7:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL LA CROSSE 38.53N 99.31W
05/25/2008 E1.00 INCH RUSH KS BROADCAST MEDIA
&&
26Local storm report, May 25, 7:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST COPELAND 37.54N 100.63W
05/25/2008 E60 MPH GRAY KS LAW ENFORCEMENT
&&
MBLocal storm report, May 25, 7:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM NON-TSTM WND GST 15 WNW BLOOM 37.56N 100.13W
05/25/2008 E75 MPH FORD KS TRAINED SPOTTER
A FEW TREES WERE BLOWN DOWN. VISIBILITY WASS LESS THAN
1/2-MILE.
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:33 PM CDT | High Wind Warning | DDC | Clark, Comanche, Ford, Gray, Kiowa, Meade | 75 min |
| May 25, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 44 min |
| May 25, 7:57 PM CDT | River Flood Warning | DDC | Trego | 13 hr |
| May 25, 8:23 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Edwards, Kiowa, Pratt, Stafford | 82 min |
| May 25, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 47 min |
| May 26, 3:48 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 42 min |
| May 26, 4:03 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 42 min |
| May 26, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton | 47 min |
| May 26, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee, Rush | 47 min |
| May 26, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 40 min |
| May 26, 4:53 PM CDT | Special Weather Statement | DDC | Hodgeman | 52 min |
| May 26, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 38 min |
| May 26, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny, Morton, Stanton, Stevens | 63 min |
| May 26, 5:17 PM CDT | Tornado Warning | DDC | Kiowa | 28 min |
| May 26, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 41 min |
| May 26, 5:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 55 min |
| May 26, 5:37 PM CDT | Tornado Warning | DDC | Kiowa, Pratt | 38 min |
| May 26, 5:39 PM CDT | Tornado Warning | DDC | Edwards, Pawnee, Stafford | 51 min |
| May 26, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 62 min |
| May 26, 6:00 PM CDT | Tornado Warning | DDC | Pawnee, Stafford | 31 min |
| May 26, 6:09 PM CDT | Tornado Warning | DDC | Kiowa, Pratt | 36 min |
| May 26, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 50 min |
| May 26, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 47 min |
| May 26, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 44 min |
| May 26, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 52 min |
| May 26, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 48 min |
| May 26, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Kiowa | 48 min |
| May 26, 6:53 PM CDT | Areal Flood Warning | DDC | Edwards, Kiowa, Pratt | 3 hr |
| May 26, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.